Alert archive / Minnesota / Special Weather Statements in 2023
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 9, 2023, 2:49 PM CDT for Morrison County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 2:49 PM CDT (19:49 UTC)
- Expired
- Aug 9, 2023, 3:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.88 in
- Wind
- 30
County Morrison County, MN
The radar
The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625
WWUS83 KMPX 091949
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Wed Aug 9 2023
MNZ043-050-092030-
Benton MN-Morrison MN-
249 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northwestern Benton
and south central Morrison Counties through 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little Falls, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Royalton around 305 PM CDT.
Other locations in the path of this storm include Rice.
This includes U.S. Highway 10 in Minnesota between mile markers 151
and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4579 9407 4572 9423 4575 9427 4576 9427
4578 9431 4586 9442 4592 9433
TIME...MOT...LOC 1949Z 316DEG 19KT 4590 9437
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:22 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 9, 12:22 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1222 PM CDT Wed Aug 9 2023 .UPDATE... Issued at 1217 PM CDT Wed Aug 9 2023 Forecast remains on track despite a few showers across the area this morning. More showers and storms are expected this afternoon, with the key takeaway being that they will be scattered in nature and hard to predict convection for any singular spot. Any showers that develop will deminish after sunset. && .DISCUSSION...(Today through Tuesday) Issued at 240 AM CDT Wed Aug 9 2023 KEY MESSAGES: - An active period ahead, with several chances for thunderstorms and rain. - Isolated thunderstorms likely this afternoon across east-central MN and western WI as a weak sfc front moves through. A few severe thunderstorms could be possible. - Thursday evening/night, thunderstorms likely with some severe weather possible depending on timing and location. - Sunday/night, another chance for thunderstorms, but severe weather threat still uncertain. Today... Current radar imagery shows an area of showers over central Minnesota and it'll continue a slow southward movement before dissipating later this morning. Elsewhere, it's quiet with an area of thunderstorms over SE SD that will stay to off to the SW of S MN. Chances become more widespread this afternoon as instability builds ahead of the shortwave trough. Forecast soundings build in 500- 1000J/Kg MLCAPE along and ahead of a weak sfc cold front, but there will be 30-40 kts of effective bulk shear, is largely perpendicular to the front, some stronger storms could develop this afternoon as the front moves through MN and western WI. An upgrade to marginal risk occurred with SPC's SWO day 1 update. The marginal risk starts in the eastern Dakotas and stretches east through MN and WI into the western UP of MI with the concern of damaging winds and large hail. The same system produced isolated severe thunderstorms across northern MN on Tuesday. Any TS will taper off after sunset. Temperatures drop into the upper 50s and lower 60s tonight with partly cloudy skies. Thursday and Friday... A complex of thunderstorms will develop over the Dakotas and move east to impact portions of western Minnesota Thursday evening into Friday. There is also considerable model and ensemble spread with this shortwave feature. The EPS/ECMWF have been stronger with better low level jet response ahead of the system than the GEFS/GFS. Overall, not much change to the forecast from previous updates as we find ourselves in the gap between the global models and the hires CAMs guidance that'll become available as we near the event. The SPC marginal risk was updated for day 2, expanding coverage into portions of south central MN, the 5 percent hail/wind as the primary hazards. The nocturnal timing of the complex should limit severe potential as it gets later into Thursday night. Some guidance continues to hint as a conditional threat for storms on Friday afternoon. Saturday through Wednesday... Northwesterly flow aloft will continue to dominate the pattern with various shortwaves moving through the region every 48 hours or so. There is reasonable agreement with another shortwave to move through the Upper Midwest on Sunday. Guidance varies with the intensity of the feature, but there could be enough instability/shear for another round of organized convection. However, it'll be another chance for much needed rainfall across the region. Temperatures will remain seasonable for the period with highs in the upper 70s to mid 80s and lows in the upper 50s and 60s. The pattern looks to remain active into next week with another shortwave toward mid week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1217 PM CDT Wed Aug 9 2023 Scattered TS will develop this afternoon, especially across eastern MN and WI. Coverage isn't high enough to include prevailing at any site, but all TAF sites will have a chance. Kept TEMPO going for most terminals, excluding AXN and RWF. KMSP...TS are possible any time between 19-02Z. The most concentrated convection is expected between 20-24Z, but due to the anticipated scattered nature, continued as TEMPO and not prevailing. /OUTLOOK FOR KMSP/ THU...VFR with SHRA/TSRA likely late. Wind S 5-10 kts. FRI...VFR. Chc aftn TSRA. Wind W 10-15G25 kts. SAT...VFR. Wind NW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...PEM DISCUSSION...BPH AVIATION...PEM
Hazardous weather outlook, Aug 9, 2:10 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 210 PM CDT Wed Aug 9 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 210 PM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms will continue into the evening across the region. An isolated severe storm or two could produce gusty winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are several chances for thunderstorms Thursday through Monday. More importantly, the two periods with the best chances for seeing thunderstorms, including severe weather, will be Thursday evening into Friday and also Sunday afternoon into Sunday night. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is unlikely today, but may be needed at times later this week. jrb
In the hours before
Special weather statement, Aug 9, 12:23 PM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1223 PM CDT Wed Aug 9 2023 MNZ049-058-059-091800- Stearns MN-Meeker MN-Wright MN- 1223 PM CDT Wed Aug 9 2023 ...A strong thunderstorm will impact portions of west central Wright, northeastern Meeker and south central Stearns Counties through 100 PM CDT... At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near Watkins, or 22 miles southwest of St. Cloud, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Watkins around 1235 PM CDT. Other locations in the path of this storm include Kimball and Annandale. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4530 9462 4538 9454 4531 9410 4514 9425 TIME...MOT...LOC 1723Z 283DEG 31KT 4533 9453 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH ETA
Special weather statement, Aug 9, 1:58 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Wed Aug 9 2023
MNZ059-060-068-091945-
Hennepin MN-Carver MN-Wright MN-
158 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southwestern
Hennepin, south central Wright and northern Carver Counties through
245 PM CDT...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Watertown, or 15 miles south of Buffalo, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Delano around 205 PM CDT.
St. Bonifacius around 215 PM CDT.
Other locations in the path of this storm include Maple Plain, Mound,
Minnetrista, Chaska, Chanhassen, Orono, Victoria, Wayzata, Excelsior
and Eden Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4488 9397 4504 9397 4500 9354 4481 9351
4480 9355 4480 9357 4477 9360
TIME...MOT...LOC 1858Z 283DEG 24KT 4496 9390
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ETASpecial weather statement, Aug 9, 2:14 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
214 PM CDT Wed Aug 9 2023
MNZ043-092000-
Morrison MN-
214 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southwestern
Morrison County through 300 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flensburg, or 10 miles west of Little Falls, moving southeast at 20
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Flensburg around 230 PM CDT.
Other locations in the path of this storm include Little Falls.
This includes U.S. Highway 10 in Minnesota between mile markers 149
and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4604 9464 4607 9454 4592 9433 4587 9439
4583 9449
TIME...MOT...LOC 1914Z 321DEG 16KT 4602 9456
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ETASpecial weather statement, Aug 9, 2:21 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
221 PM CDT Wed Aug 9 2023
WIZ015-092000-
Barron WI-
221 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northeastern Barron
County through 300 PM CDT...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Shell Lake, or 12 miles south of Spooner, moving
southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Haugen around 240 PM CDT.
Other locations in the path of this storm include Rice Lake.
This includes U.S. Highway 53 between mile markers 143 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4561 9203 4564 9203 4564 9154 4539 9154
TIME...MOT...LOC 1920Z 293DEG 24KT 4565 9196
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ETASpecial weather statement, Aug 9, 2:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Wed Aug 9 2023
MNZ043-050-092030-
Benton MN-Morrison MN-
249 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northwestern Benton
and south central Morrison Counties through 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little Falls, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Royalton around 305 PM CDT.
Other locations in the path of this storm include Rice.
This includes U.S. Highway 10 in Minnesota between mile markers 151
and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4579 9407 4572 9423 4575 9427 4576 9427
4578 9431 4586 9442 4592 9433
TIME...MOT...LOC 1949Z 316DEG 19KT 4590 9437
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:23 PM CDT | Special Weather Statement | MPX | Meeker | 37 min |
| Aug 9, 1:58 PM CDT | Special Weather Statement | MPX | Carver | 47 min |
| Aug 9, 2:14 PM CDT | Special Weather Statement | MPX | Morrison | 46 min |
| Aug 9, 2:21 PM CDT | Special Weather Statement | MPX | Barron | 39 min |
Nearby
Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.